Hail, Ripley
- When
- July 20, 12:41 PM EST to 12:43 PM EST
- Where
- Ripley County, 2.12 mi SW of Lookout
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -85.250
Scattered thunderstorms developed through the afternoon as an upper level disturbance pushed southeast into the region. Some of the storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed through the afternoon as an upper level disturbance pushed southeast into the region. Some of the storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 10:47 AM EST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 1147 AM EDT Fri Jul 20 2018 .SYNOPSIS... A warm front will move north into the region today, as a area of low pressure develops and moves into the southern Great Lakes. This low will remain in place through the next several days, bringing chances of showers and thunderstorms. An upper-level trough will remain in place going into next week, with temperatures remaining slightly below normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Gearing up for the potential for severe storms in multiple rounds this afternoon and evening. Persistent storms over KILN during morning balloon launch time prevented a 12z sounding, but expect additional sounding to be launched as close to 17z as possible, avoiding any existing storms. Complicated forecast through the afternoon, with multiple rounds of storms. For the most part storms currently pushing through the area will be benign as they are mainly elevated in nature, but a stronger storm with small hail and wind gusts to 40mph and small hail can't be ruled out. After a late morning/early afternoon lull, increasing instability with MU CAPE approaching 2500 to even 400 j/Kg in especially the SW forecast area combined with 0-6km bulk shear of 30+ kts. An even more impressive 0-3km shear increase to 45 to 50kt between 20-00z which raises a concern for severe storms as well as low level rotation, especially where discreet storms have the greatest potential in forming in the SW. A fair amount of uncertainty as far as what this mornings storms may do to dampen instability this afternoon. But with the stacked low, lifting warm front and low level shear coinciding during favorable diurnal instability, current thinking is that especially the low level shear and steepening lapse rates pushing into the region should be enough to overcome of this. Have tried to update the timing of thunderstorms in the existing forecast, enhancing the threat for strong storms in the western forecast area just slightly earlier than previous forecast. The overall nature of storm movement and recent dry conditions do not lend to a highly favorable flash flood scenario, but will be watching areas where thunderstorm lines become E-W oriented, as well as slower moving discreet or supercell storms track. ...PREVIOUS FORECAST FOLLOWS... A complicated and potentially hazardous scenario is setting up for today, in a very un-July-like weather pattern for the Great Lakes and Ohio Valley. An area of surface low pressure is currently analyzed to be in northeastern Iowa. Aloft, the clear swirl of mid-level low pressure is evident in the same region, though GOES-E water vapor imagery suggests there may be some embedded mesoscale vorticity maxima within the envelope of the larger low pressure system. This is actually kind of an important factor for the forecast today, which will be discussed a little later. Over the middle Ohio Valley and the ILN CWA, conditions are still rather stable, though this is beginning to change as theta-e advection is already taking place at and above 850mb. With 925mb theta-e advection just upstream, moisture convergence just ahead of this elevated warm front is helping to lead to the expected first round of convective development -- currently over southern Indiana. There is solid model agreement that suggests this activity will continue to grow over the next few hours, and cross the ILN CWA between 10Z-16Z. As it does so, it is likely to outrun the surface warm front, which at this early hour is still somewhat under-developed and hard to pick out on observations. Nonetheless, building elevated instability will support a marginal hail threat with this activity. Model soundings also suggest that the boundary layer will be stunted by a 900mb inversion, but this inversion will be weakening with time, perhaps allowing some gusty winds to also occur. Overall, though, the risk for severe weather with this first round of storms appears to be fairly low -- perhaps increasing ever so slightly as the storms exit the ILN CWA to the east. A lull is expected after the morning activity, due to two factors. For one, this is just typical meteorology -- that conditions should at least briefly stabilize behind a round of convection. For two, the multi-spoked nature of the mid-level low will mean that additional forcing will be coming in a little bit later in the day -- likely working its way toward the forecast area by early to mid afternoon. Before that occurs, the surface warm front (moving just behind the morning convection) will move through the region. This front will be oriented in a NNW-to-SSE fashion, and the true warm sector will be somewhat of a narrow wedge, extending from the lower Tennessee Valley through Indiana, western Ohio, and even into southern Michigan. Boundary layer flow will be mainly southerly, allowing for theta-e advection to take place. However, the flow aloft will be much more westerly, and these westerly winds will be advecting a much different type of air -- drier and cooler. Thus, there is an expectation for a plume of steep mid-level lapse rates to set up to the south of the low center, focused a little southwest of the ILN CWA, but certainly getting into the area to an extent. Where this combines with the building warmth and moisture near the surface, instability will become quite notable -- with surface-based CAPE values of as much as 2500-3000 J/kg in the southwestern ILN CWA, and even as high as 4000-5000 J/kg further to the southwest in central and western Kentucky. Before going any further, it should be noted that there are some forecast uncertainties related to exact convective mode and timing, particularly within the suite of convective-allowing models, which have not been terribly consistent with each other (or with the standard NAM/GFS output). In particular, some of the WRF runs are suggesting enough additional early-day convection to blow out the instability for the afternoon, a scenario unsupported by the HRRR/NAM/GFS. Assuming the instability develops into the western ILN CWA as expected, a scenario with a few thousand J/kg of CAPE is not altogether unsurprising for July. What makes this setup unusual is the presence of the stacked low, and its impact on the wind fields. Aloft, there is some pretty solid diffluence to the southeast of the low center, which will be moving into the ILN CWA during favorable diurnal timing in the afternoon. As mentioned earlier, there will also be periods of favorable lift from the very small-scale vorticity maxima rotating around the main upper low. Finally, at the surface, the presence of the warm front (eventually sort of occluding into the trailing cold front) may also act as a focus for development. What should result is one or more curved bands of convective development (initially discrete and possibly supercellular) that develop during the mid afternoon through evening. Winds in the warm sector will be solidly southerly (and with BUFKIT soundings indicating some clear-air gust potential to around 20 knots). These winds turn to the southwest at 850mb and to the west above 700mb. Overall values for deep-layer shear are perhaps marginal in the ILN CWA (better further to the southwest) but the magnitude of both the directional and speed shear in the lowest 2km is flat-out impressive for July (and not even bad for other parts of the year). All together, this second round of storms will certainly be capable of severe weather, and all threats are possible. There is enough deep instability to support a risk of large hail, though the steeper lapse rates and better deep-layer shear support this threat being little greater to the southwest of the ILN CWA (where the SPC moderate risk for hail is in effect). Heavy rainfall will be a concern in some of the expected deep convective cores, though this threat may be localized where some training or back-building occurs. The threat for damaging wind threat will certainly exist, especially with some dry air in the mid-levels and the potential for the development of clusters that forward-propagate south or southeast into the instability. This is one thing that has been observed in the real world several times in the past 12 hours or so, but that current HRRR runs have not really captured -- that storm clusters growing upscale into the instability is certainly something that could occur. The wind profiles are a little bit messy enough aloft to lead to some questions about how long cells that develop in the ILN CWA can stay purely discrete, but any congealing clusters will perhaps enhance the threat for winds as well. Last but certainly not least to mention is the tornado threat, which must be discussed with low-level winds like these in a favorable thermodynamic environment. It is likely that there will be areas of even further backed wind flow (SSE) in the vicinity of the warm front, perhaps extending all the way north into northwestern Ohio and northeastern Indiana. Forecast hodographs through this area show well-curved shapes, with surface winds that are around 10-15 knots sustained -- not just a negligible few knots like a typical summer scenario. The amount of instability being forecast, and some of the other factors like the mid-level lapse rates, are not as important to tornado forecasting as what is going on with the winds near the surface. For that reason, it is believed that the tornado threat is probably just as great in the northwestern ILN CWA as it is in the southwestern ILN CWA. If there is any delineation to be made across the forecast area for any of the severe threats, it is that both shear and instability are weaker with eastward extent, leading to more of a marginal severe threat near and east of US-23. Max temperatures should be able to get into the lower 80s, provided there is enough of a break between the two rounds of storms. With convective complications, this is a medium- confidence temperature forecast at best. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Convection may very well continue into the overnight hours, especially as there will actually be forcing (perhaps a bit of a rarity for July). However, severe potential should gradually wind down as the diurnal cycle fades. By Saturday morning, the stacked low will be moving into southern Michigan, with a modified air mass expected to be in place over the Ohio Valley -- one that is more moist, as still unstable, but with poorer lapse rates through the mid levels. Convective development still appears likely, as additional vorticity maxima rotate around the low. Overall the threat for severe weather on Saturday appears slim, with weak instability and shear. However, though wind flow will be weaker, there may be enough turning in the low-level flow to warrant a low-end (and very conditional) tornado risk. Max temps are expected to be in the upper 70s to around 80. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... For Saturday night into Sunday, the center of the upper level low will meander south across our region. Ongoing showers/storms to start Saturday evening will continue for much of the region as we head into Sunday. Temperatures will be held down on Sunday due to clouds and precipitation (upper 70s to the lower 80s) Thereafter, it will be a slow process as the center of the upper level low drifts south and the whole upper level trough gradually shears through time as we head into mid week next week. At the surface, an inverted trof will remain across the region. The weak low level convergence with this feature and the lingering upper level trough should favor our eastern zones in terms of higher pcpn chances. Also, coverage of showers/storms will favor the diurnal cycle due to weak forcing but with the highest instability in the afternoon/early evening. Highs will range from the lower to mid 80s with lows in the mid to upper 60s. A weak cold front may arrive by late in the week from the west as the upper level flow becomes zonal. Timing is an issue, so only low PoPs will be kept for Thursday. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... A broken band of showers and thunderstorms is now beginning its passage through the TAF sites, which will continue for the next several hours this morning. Periods of MVFR conditions are expected, mainly for visibilities, though some MVFR ceilings will also be possible -- especially behind the precipitation. Tempo groups have been included for all TAF sites to indicate the chance of thunder. Though showers cannot be ruled out at any point in the day, there may be a break in the late morning and early afternoon. Southerly winds will increase, gusting to around 20 knots. Additional storms will then develop during the afternoon hours, continuing into the evening. These storms will be stronger than the storms this morning, and will be capable of producing MVFR/IFR conditions, along with the potential for severe weather. A -SHRA VCTS mention is in the TAFs for the general timing window for all sites, but specifics on timing are not completely pinned down yet, so this will have to be refined in later TAF updates. Showers and thunderstorms should become a little less likely heading into the overnight hours, though MVFR ceilings may develop late in the forecast period heading into Saturday morning. OUTLOOK...Thunderstorms will remain possible at times from early Saturday morning through Monday, and then again on Tuesday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...JDR SHORT TERM...Hatzos LONG TERM...Hickman AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 1006 AM EDT Fri Jul 20 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>045- 051>054-060>063-070>072-077>081-211415- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont- Brown-Highland-Adams- 1006 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Multiple rounds of thunderstorms are expected today, with strong to severe beginning in early afternoon pushing from Indiana into Ohio and Kentucky, and then at least one additional round of strong to severe storms again in the very late afternoon into the evening, again pusing in from Indiana into Ohio and Kentucky. Severe storms are possible with each of these rounds of storms through the evening hours. The main threat will be damaging wind. Large hail is also possible, and there is an increased potential for some storms to produce tornadoes. Torrential rain is also possible. While widespread flash flooding is not likely, where thunderstorms track repeatedly over the same area, there is a flash flood threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. OHZ046-055-056-064-065-073-074-082-088-211415- Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-Pike- Scioto- 1006 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for Central Ohio and South Central Ohio. .DAY ONE...Today and Tonight. Widespread Showers and thunderstorms will push through area multiple times today and into the evening. Strong to severe storms are possible with an early to mid afternoon round of storms, and again with a very late afternoon to early evening round of storms. A few storms may become severe, with the main threat being damaging wind, but large hail is also a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 SSE FAIRFIELD 39.26N 84.52W
07/20/2018 M0.25 INCH HAMILTON OH PUBLIC
&&
JEGSpecial Weather Statement
National Weather Service Wilmington OH
1249 PM EDT FRI JUL 20 2018
INZ050-OHZ042-043-051-201715-
Wayne IN-Darke OH-Shelby OH-Miami OH-
1249 PM EDT FRI JUL 20 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...SOUTHERN
SHELBY...CENTRAL DARKE AND NORTHWESTERN MIAMI COUNTIES UNTIL 115 PM
EDT...
At 1247 PM EDT, radar indicated strong thunderstorms over Versailles
extending back to near Whitewater, Indiana, moving northeast at 35
mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Newport, Bradford,
Ansonia, Hardin, Webster, Wayne Lakes, Russia, Gettysburg, Port
Jefferson, Bethel, Hollansburg, Palestine, Lockington, Union Corners
and Polo.
This includes I-75 in Ohio between mile markers 82 and 98.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If these storms
become stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4043 8402 4020 8403 3996 8484 4001 8488
4001 8481 4015 8481
TIME...MOT...LOC 1647Z 246DEG 49KT 4022 8444
BinauSpecial Weather Statement
National Weather Service Wilmington OH
112 PM EDT FRI JUL 20 2018
INZ073-074-201815-
Ripley IN-Dearborn IN-
112 PM EDT FRI JUL 20 2018
...STRONG THUNDERSTORMS SPREADING THROUGH SOUTHEAST INDIANA EARLY
THIS AFTERNOON...
At 111 PM EDT, radar indicated a strong to severe thunderstorms 10
miles west of Osgood, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Guilford,
Wilmington, Logan, Manchester, Sunman, St. Leon, Holton, Napoleon and
Millhousen.
This includes I-74 in Indiana between mile markers 151 and 170.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3920 8544 3930 8524 3930 8483 3907 8487
3906 8490 3903 8488 3902 8489 3900 8544
TIME...MOT...LOC 1711Z 269DEG 34KT 3914 8549
BinauPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CONNERSVILLE 39.66N 85.14W
07/20/2018 M0.25 INCH FAYETTE IN PUBLIC
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
132 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL NAPOLEON 39.21N 85.33W
07/20/2018 M0.25 INCH RIPLEY IN CO-OP OBSERVER
&&
JEGSpecial Weather Statement
National Weather Service Wilmington OH
138 PM EDT FRI JUL 20 2018
INZ050-058-059-OHZ042-051-060-061-201815-
Fayette IN-Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-
Miami OH-
138 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...UNION AND
EAST CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA...PREBLE...
SOUTHEASTERN DARKE...WESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES IN WEST CENTRAL OHIO UNTIL 215 PM EDT...
At 138 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Dayton, Richmond, Trotwood, Miamisburg, Eaton, Moraine, West
Carrollton, Liberty, Camden, Lewisburg, New Paris, West Alexandria,
Gratis, West College Corner, Clayton, Salem, Brookville, Germantown,
New Lebanon and Farmersville.
This includes the following Interstates...
I-70 in Indiana between mile markers 155 and 156.
I-70 in Ohio between mile markers 0 and 25.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3977 8512 3999 8440 3962 8423 3957 8475
3957 8481 3956 8481 3954 8500
TIME...MOT...LOC 1738Z 251DEG 45KT 3968 8487
BinauThe Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Several trees were downed along and near Mount Pleasant Road.
A tree fell onto a power line near 2nd Street.
Numerous trees were downed across western portions of Switzerland County.
A large tree was downed, blocking Enterprise Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758176, 758180, 758177, 758181, 758184, 758182, 758179.